Send to:

Choose Destination
See comment in PubMed Commons below
Bone Marrow Transplant. 1991 Nov;8(5):393-401.

Neurologic complications in allogeneic bone marrow transplant patients receiving cyclosporin.

Author information

  • 1Leukemia/Bone Marrow Transplantation Program of British Columbia, Vancouver General Hospital, Canada.


Regimens using cyclosporin (CSP) and either methylprednisolone (MP) or methotrexate (MTX) have been useful in the prophylaxis of acute graft-versus-host disease (GVHD) after allogeneic bone marrow transplantation (BMT). However, CSP produces a number of side effects, including neurologic toxicity. A retrospective review of recipients of 239 BMTs given CSP-based prophylactic regimens revealed that 10 patients (4.2%, 95% confidence interval 0% to 10.4%) experienced a syndrome characterized by hypertension, severe visual disturbances, seizures and occipital lobe density changes on brain computed tomography (nine patients) or nuclear magnetic resonance imaging (one patient). Neurologic findings were reversible in all cases, usually after temporary discontinuation of CSP. Univariate analysis identified the following risk factors for neurotoxicity: use of unrelated or HLA-mismatched related donors, administration of etoposide (VP-16) or total body irradiation as part of conditioning, use of corticosteroids for prophylaxis or treatment of acute GVHD, or development of either acute GVHD or clinically significant microangiopathic hemolytic anemia (MAHA) post-BMT. In multivariate analysis, the most important predictors were the use of VP-16 (p = 0.008), the use of a continuous infusion CSP plus MP prophylactic regimen for GVHD (p = 0.003) and the development of MAHA after BMT (p less than 0.001). The strong association with MAHA suggests that endothelial damage is related to the development of this complication.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk